Jump to content
CrazyBoards.org

Severe Dry Eye problem- Lamictal/Levothyroxine?


Recommended Posts

Anyone get diagnosed with severe Dry Eye syndrome from psych meds? If so, which meds were causing it? I have been on many the last year (when the problem was diagnosed) but my senses are telling me that it's either due to Levothyroxine (been on 3 years) or Lamictal (been on 1.5 years).

I had perfect vision until a year ago - started to become noticeably blurry quite quickly, and so we decreased the dosage of my meds. But the Dry eye started getting progressively worse in the last 6 months. I went to an opthamologist 6 months ago and she was very worried, asked for all of the drugs I take. I had to get glasses and she gave me 2 different RX eye drops. I just met with her again and she said the problem is not much better. Switched my prescription to different/stronger drops 3x per (everyday) and this cream I have to put around my eye at night for 2 weeks, so they don't get infected.

Can meds really screw up your eyes/vision over time? I don't want to start having vision problems! Sometimes in the morning, I wipe my eyes gently, and they are sore, like when you have a bruise on your arm and press on it? it's bizarre.

Edited by Blahblah
Link to comment
Share on other sites

I take Lamictal and have really dry eyes, but I thought the dryness was a consequence of getting older rather than the meds.  But maybe there is a connection and I just never realized it.  I used to wear contacts every day but now I can only do it a few hours a couple days a week, the dryness makes it too uncomfortable.  But again, not sure if it's the med or just my eyes.  I'll ask my eye doc when I go in this year.  My vision is blurry but that is normal for me, haven't been able to see past my own nose since I was 10. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

  • Similar Content

    • By browri
      A few years ago, I found out from my father (who I don't see often) that he was diagnosed late in life with hypothyroidism. Making due diligence, my family doctor started testing my TSH and Free T4.
      Tested it once in 2017 where TSH was normal and T4 was just barely low. Tested again in 2018 about 6 months later and TSH was still normal and T4 still lowish. Wasn't until early last year that I started testing high TSH numbers. The initial high was only 4.77uIU/mL, which isn't that high relatively speaking. However, a subsequent test of my TSH and T4 showed the same high TSH but now I had lower T4 than in 2017 or 2018. It was apparent that either something was going on in my body or I just had hypothyroidism that was progressing.
      So in November of last year, my general doctor starts me on Synthroid at my request. My father takes 100mcg a day, but there's also a family history of heart issues on both sides of my family where the one side specifically is cardiac arrhythmia. So my gdoc wanted to start at the bottom and work our way up.
      Started on 25mcg and tested again this past January. TSH is still high at 4.61 but T4 is now 0.97ng/dL. Whoopee! I'm actually in the normal free T4 range! So we increased to 50mcg because no jitters or cardiac side effects to speak of. Test again in April and TSH is now 7.18 and T4 back down to 0.76ng/dL.
      So at this stage my gdoc recommends I see an endocrinologist. Got one. She has me take an additional 50mcg on Sundays (100mcg total) which seems to start making a real difference. Latest TSH is 5.90 and T4 is 1.01ng/dL. Looks like we're headed somewhere.
      Now, all that to tell you this: My current psych meds are:
      Trintellix 5mg AM
      Rexulti 1mg AM
      Vyvanse 40mg AM
      Depakote ER 1250mg
      This combo has worked well for me since 2017 when my pdoc and I pieced it together. My bipolar disorder follows a seasonal pattern. So we typically adjust meds as the seasons progress. Usually just the antidepressant, but sometimes the Rexulti as well. Standard dose on Trintellix for me is usually 10mg but in the Summer I need to back down to 5mg for a few months because it can cause me to go a little hypomanic. On the flip-side in the Fall and Winter, I typically require Trintellix at 15mg and 20mg respectively.
      The problem though is that since introducing Synthroid, my normal seasonal rhythm feels like it's been thrown off. I find myself feeling over-stimulated on a semi-regular basis. Sometimes a little anxious. The weirdest thing for me though is that caffeine usually goes right through me (I'm a CYP1A2 rapid metabolizer, hence I remove caffeine from the body faster than most), yet recently I'm finding that after 1 MAYBE 2 coffees, I'm finding I'm a little too stimulated when I usually need like a whole pot of coffee to get by.
      I started on Vyvanse because I was having issues with focus and concentration but also motivation/fatigue. My pdoc and I weren't 100% sure what I was experiencing was ADHD and not some unrelated problem rooted in anhedonia or anxious inattention. However from where I'm standing now, it would seem that all I really needed was some Synthroid and that the Vyvanse was just a bandaid covering up the real problem. I tried going off Vyvanse for a month before I had started Synthroid or knew there was a thyroid problem. Mixed success. My mood was less stable, but I found myself in good moods more often. Couldn't focus on anything for the life of me, and I was DOG tired.
      As a side note, the endocrinologist did some further blood tests and we did determine that I do have Hashimoto's disease, which is why my thyroid is under-performing. My immune system is attacking it. So I did some research on Hashimoto's disease and psychiatric impact and come to find that there are plenty of people with similar stories. Psychiatric diagnoses (bipolar and major depressive especially) were super common in these people, who would then go on to start thyroid hormones that resolve a significant portion of their psychiatric issues.
      I'm not saying that Synthroid is my answer and that I or anyone should throw out their psych meds when they get a Hashimoto's diagnosis. What I want to know is who here has been treated for some sort of affective/mood disorder, then been diagnosed with some sort of thyroid problem, start taking thyroid hormones, only to find that it really did change the psych med merry-go-round for you?
    • By browri
      So my general doctor and I have been tracking my thyroid stimulating hormone (TSH) and my free T4. My TSH consistently comes in high or at the high-end of normal, while my T4 is always low but just barely low. My father has the same problem and has been taking low-dose Synthroid for some time now and it has helped him immensely.
      I wanted to put it out to the boards what people's experiences have been. If you have depression that also comes with a lot of low energy fatigue and you found out you had hypothyroidism and added Synthroid, what was that like? What should I look out for? I imagine I only need a low-dose and not a full replacement dose. My TSH is between 4.5 and 4.75 and my T4 is about 0.66.
      My appt with my gdoc is on Tuesday and I'm going to add it then hopefully. Curious to hear what everyone has to say.
    • By Blahblah
      Has anyone had any noticeable side effects from Levothyroxine? I was on it for quite awhile and then I ran out of RX so I was off it last 2 months. I didn't really notice much during the 2 months i didn't take it. My bloods are normal also, so I wonder if it does anything at all for me (TSH was a bit high previously).
      Anyway, did anyone have any weight loss, more energy or improvement in depression?  Any gastro issues? Also do you take it morning (i took it right before bed bc I get up at different times and eat breakfast immediately). I've been feeling slightly more tired & suddenly gaining weight, so might go back on it.
       
    • By JoJoBBY924
      So I met a guy who I really liked. We went on a few dates, then I ended up spending the night last night. Once I got home, he texted me and asked me what medications I took this morning, which I was honest. He said that hasn’t scared him away, but he has been distant and stopped texting me. I know the answer, but it just makes me depressed how stigmatized we are as a community and I wish I never spent the night with him. I’m sorry for the long rant. Anyone else experience anything similar while dating?
    • By laurita
      I recently had my thyroid removed.  I'm taking levothyroxine and it is making anxiety worse.  I've been following the site for information for quite awhile.  I thought I'd join so I can find out more about the interactions of all of the other drugs I take (bipolar) with the levothyroxine.
×
×
  • Create New...